Missouri, 2005

Hail in Missouri, March 3, 2005

March 3, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 3, 5:37 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 3, 5:37 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION FOR 00Z TAFS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CST THU MAR 3 2005

.DISCUSSION...

SHORT TERM (THROUGH FRIDAY NIGHT)...
INTERESTING COLD SEASON CONVECTIVE SCENARIO SETTING UP FOR THE SHORT
TERM.

VIGOROUS MIDLEVEL SHORTWAVE IS RIDING SSE THROUGH EASTERN NEB ATTM.
THIS IS PROGGED TO MOVE THROUGH EASTERN KS AND WESTERN MO THIS
EVENING. LIFT NOTED IN ADVANCE OF THE SHORTWAVE WITH AN AREA OF
ENHANCED HIGH BASED CUMULUS/ALTOCUMULUS EXTENDING FROM EASTERN NEB
INTO NORTHWEST AND WEST CENTRAL MO. MEANWHILE...LOW LEVEL MOISTURE
ADVECTION IS NOTED...ESPECIALLY OVER SOUTHEAST KANSAS/SOUTHWEST MO
WHERE DEWPOINTS ARE IN THE 40S. WEAK WARM FRONT GETTING INCREASINGLY
HARD TO DISCERN IN THE PRESSURE/WIND FIELD...BUT WEAK BOUNDARY
INDICATED BY SFC DEWPOINTS EXTENDS FROM NORTH OF KCNU TO JUST NORTH
OF KSGF/SOUTH OF KAIZ. WOULD EXPECT CONVECTION TO DEVELOP LATE THIS
AFTERNOON AND THIS EVENING AS UPPER SYSTEM BEGINS TO MOVE OVER AREA
OF DEEPER LOW LEVEL MOISTURE...WITH WEAK LOW LEVEL CONVERGENCE ALONG
THE BOUNDARY SERVING AS THE AREA OF INITIATION OVER WEST CENTRAL OR
NW MO/EASTERN KS.

PROGGED ETA SOUNDING INDICATE STEEP LOWER AND MIDLEVEL LAPSE RATES
WITH COLD AIR IN THE MIDLEVELS. SBCAPES NOT ALL THAT
IMPRESSIVE...BUT STILL RUNNING AROUND 600-900 J/KG THROUGH EARLY
THIS EVENING OVER SW MO. WHILE INSTABILITY IS FAIRLY
LIMITED...VEERED WIND PROFILE WITH HEIGHT MAY ENHANCE UPDRAFTS TO
SUPPORT MARGINALLY SEVERE HAIL AND GUSTY WINDS THROUGH EARLY
EVENING. STORMS SHOULD MOVE SOUTHEAST INTO MO OZARKS EARLY THIS
EVENING. LIMITED SEVERE CONVECTIVE THREAT SHOULD DIMINISH LATE THIS
EVENING WITH LIMITED SFC BASED INSTABILITY.

RAIN THREAT MAY LINGER OVER MY EASTERN COUNTIES INTO THE MORNING
HOURS FRI...AS WEAK SFC BOUNDARY SAGS SE THROUGH THE AREA. STRONGER
COLD PUSH WILL MOVE SOUTHEAST THROUGH THE AREA FRI NIGHT/SATURDAY
MORNING. AREA WILL REMAIN IN LARGE SCALE BAROCLINIC ZONE WITH
SHORTWAVES RIDING SOUTHEAST THROUGH THE LARGER SCALE MIDLEVEL FLOW
INTO THE EXTENDED PERIODS.

DSA/RUNNELS

LONG TERM (SATURDAY THROUGH WEDNESDAY). . .
MAIN FORECAST CONCERN IN THE EXTENDED WILL BE THE TIMING OF UPPER
LEVEL DISTURBANCES/SURFACE FRONTS AND ASSOCIATED TEMPERATURES.

A WEAK COLD FRONT WILL PUSH ACROSS THE REGION SATURDAY
MORNING...WITH MOST OF THE MOISTURE AND STRONG SHORT WAVE ENERGY
STAYING TO THE EAST OF THE FORECAST AREA. PRECIPITATION CHANCES LOOK
MINIMAL FOR SATURDAY...SO KEPT IT DRY FOR NOW. TEMPERATURES WILL BE
ABOUT 10-15 DEGREES COOLER THAN HIGHS ON FRIDAY.

GIVEN CONTINUED RIDGING OVER WESTERN CONUS AND STRONG HUDSON
BAY/NORTHEAST CONUS LOW...THE REGION WILL BE UNDER THE INFLUENCE OF
CONFLUENT TO NORTHWEST FLOW THROUGH THE EXTENDED FORECAST. AS
MENTIONED IN PREVIOUS DISCUSSIONS...THIS WILL LEAD TO DRAMATIC
DAY-TO-DAY TEMPERATURE FLUCTUATIONS. SUNDAY TEMPERATURES WILL
REBOUND QUICKLY DUE TO PROGGED RIDGING...WARM AIR ADVECTION IN THE
LOW LEVELS...AND SURFACE WINDS BEGINNING TO BACK TO THE SOUTHWEST.

THE NEXT STRONG SHORTWAVE WRAPPING AROUND THE WEST SIDE OF THE
HUDSON BAY LOW WILL DROP SOUTHWARD INTO MISSOURI ON MONDAY. AT THE
SAME TIME...A COLD FRONT ASSOCIATED WITH A SURFACE LOW OVER THE
GREAT LAKES WILL ALSO MOVE SOUTHWARD INTO THE REGION. THESE FEATURES
COMBINED WITH DEWPOINTS NEARING 50 DEGREES OVER SOUTHWEST MISSOURI
WILL BRING ABOUT THE NEXT CHANCE OF RAIN. NAM/DGEX IS A BIT QUICKER
THAN THE GFS WITH THE TIMING OF THE COLD FRONT...SO WENT WITH A
BLEND AND HAVE LOW END POPS IN THE GRIDS FROM 00Z MONDAY TO 00Z
TUESDAY. GIVEN THE STRONG NORTHWEST FLOW...MAY HAVE TO BRING
PRECIPITATION IN A BIT SOONER THAN EXPECTED.

THE SHORTWAVE WILL EXIT THE REGION LATE MONDAY...AS ANOTHER DAY OF
RIDGING AND WARM AIR ADVECTION (WAA) WILL HELP TEMPERATURES ON
TUESDAY REBOUND NICELY BACK INTO THE 50S TO NEAR 60 DEGREES. THESE
TEMPERATURES MIGHT BE TOO COOL GIVEN THE STRONG WAA IN THE LOW
LEVELS. THESE MAY NEED TO BE INCREASED WITH SUBSEQUENT MODEL RUNS.

MODELS SHOW ANOTHER SHORTWAVE/COLD FRONT PAIR WILL AGAIN AFFECT THE
REGION WEDNESDAY. HOWEVER GIVEN THE UNCERTAINTY IN TIMING OF THIS
SYSTEM...KEPT SLIGHT PRECIPITATION CHANCES IN GRIDS WEDNESDAY
AFTERNOON FOR NOW. THIS LOOKS TO BE THE LAST CHANCE OF PRECIPITATION
BEFORE HUDSON BAY LOW REALLY STARTS TO MOVE SOUTHWARD...AND THIS
WILL LIKELY COOL DOWN TEMPERATURES WHILE KEEPING US UNDER STRICTLY
NORTHWEST FLOW.

AL

&&

.AVIATION DISCUSSION...

FOR 00Z TAFS...CONVECTION HAS BEGUN ACROSS EASTERN KANSAS AND
WESTERN MISSOURI.  MAINLY SHOWER ACTIVITY WITH ONE MAIN
THUNDERSTORM.  WOULD EXPECT THIS ACTIVITY TO SPREAD ACROSS BOTH
JLN/SGF FORECAST LOCATIONS DURING THE EVENING WITH CEILINGS FROM
2500 TO 3500 FEET.  HAVE ENDED PRECIPITATION TOWARDS THE LATE
EVENING.

SSL
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 3, 1:00 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU MAR 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CST THU MAR 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH SMALL HAIL

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND WESTERN MISSOURI THIS EVENING...AND THEN
  SOUTH CENTRAL MISSOURI AFTER MIDNIGHT.

  DISCUSSION:

A WEAK WARM FRONT WILL CONTINUE TO MOVE NORTHWARD THROUGH MISSOURI
THIS AFTERNOON.  TEMPERATURES ARE EXPECTED TO WARM INTO THE 50S TO
LOW 60S WITH DEW POINTS INTO THE 40S...WHICH WHEN COMBINED WITH COLD
AIR ALOFT WILL LEAD TO A RELATIVELY UNSTABLE ATMOSPHERE. SCATTERED
STORMS WILL BE POSSIBLE LATER TODAY INTO TONIGHT IN ADVANCE OF A
WEAK DISTURBANCE MOVING SOUTHWARD OUT OF THE NORTHERN PLAINS.  THE
MAIN THREAT FROM ANY STORMS THAT MAY DEVELOP WILL BE UP TO HALF INCH
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW NON SEVERE THUNDERSTORMS MAY CONTINUE ACROSS SOUTH CENTRAL
MISSOURI INTO FRIDAY MORNING...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

RUNNELS

In the hours before

Local storm report, Mar 3, 7:38 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CST THU MAR 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             EL DORADO SPGS          37.87N 94.03W
03/03/2005  1.25 INCH        CEDAR              MO   PUBLIC

            REPORTED BY PUBLIC.

LINDENBERG
Special weather statement, Mar 3, 8:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CST THU MAR 3 2005

MOZ079-040315-
POLK-
814 PM CST THU MAR 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY...

AT 810 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF FAIR PLAY...OR 7 MILES EAST
OF STOCKTON...AND MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR FAIR PLAY BY 825 PM CST.
  6 MILES SOUTHWEST OF BOLIVAR BY 840 PM CST.
  NEAR MORRISVILLE BY 850 PM CST.
  NEAR PLEASANT HOPE BY 905 PM CST.

PENNY SIZE OR SMALLER HAIL IS EXPECTED WITH THIS STORM.

SAW
Special weather statement, Mar 3, 8:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CST THU MAR 3 2005

MOZ088-094-040300-
JASPER-LAWRENCE-
819 PM CST THU MAR 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND LAWRENCE COUNTIES...

AT 815 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF CARTHAGE...OR 19 MILES EAST OF
JOPLIN...AND MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR MOUNT VERNON BY 900 PM CST.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LINDENBERG
Special weather statement, Mar 3, 8:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CST THU MAR 3 2005

MOZ067-040330-
ST. CLAIR-
824 PM CST THU MAR 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY...

AT 820 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTROSE...OR 15 MILES SOUTHWEST OF
CLINTON...AND MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE...
  6 MILES SOUTHWEST OF LOWRY CITY BY 840 PM CST.
  NEAR OSCEOLA BY 855 PM CST.

SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

SAW
Special weather statement, Mar 3, 8:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CST THU MAR 3 2005

MOZ079-040345-
POLK-
838 PM CST THU MAR 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY...

AT 836 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MORRISVILLE...OR 6 MILES
SOUTHWEST OF BOLIVAR...AND MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

SAW
Special weather statement, Mar 3, 8:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 PM CST THU MAR 3 2005

MOZ067-040345-
ST. CLAIR-
850 PM CST THU MAR 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY...

AT 846 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSCEOLA...OR 21 MILES SOUTH OF CLINTON...AND
MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZED HAIL IS EXPECTED WITH THIS STORM.

SAW

The radar

The Springfield radar (KSGF), 63 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cedar

When
March 3, 8:50 PM CST
Where
Cedar County, Stockton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -93.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436923.